North Dakota, 2012

Blizzard and Heavy Snow in North Dakota, December 8 to 9, 2012

December 8 to 9, 2012 · NWS BIS · 6 events in 6 counties and zones

Low pressure moving from Montana, across South Dakota, and into the Upper Mississippi Valley brought severe winter weather to parts of west and south central North Dakota on the 8th and 9th. Up to eight inches of snow fell over McKenzie County and southern Morton County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Low pressure moving from Montana, across South Dakota, and into the Upper Mississippi Valley brought severe winter weather to parts of west and south central North Dakota on the 8th and 9th. Up to eight inches of snow fell over McKenzie County and southern Morton County. Over the southern James River Basin of North Dakota snowfall up to six inches combined with winds gusting over 40 miles per hour to create blizzard conditions during the evening of the 8th into the morning hours of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 8, 10:46 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 8, 10:46 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1046 AM CST SAT DEC 8 2012

.DISCUSSION...
MORNING UPDATE FOR THE EVOLVING WEATHER ACROSS THE WESTERN COUNTIES.
BASED ON CONSENSUS OF SHORT RANGE MODELS AND RADAR TRENDS...AM NOW
FORECASTING A BAND OF ENHANCED 6+ INCHES OF SNOW FROM SOUTHERN
MCKENZIE...DUNN...GOLDEN VALLEY...BILLINGS AND STARK COUNTIES...AND
SOUTHEAST THROUGH GRANT AND SIOUX COUNTIES. AT THIS TIME...BELIEVE
THE WIND STRENGTH/TIMING ALONG WITH THE HEAVIER SNOW DOES NOT
WARRANT AN EXPANSION OF THE BLIZZARD WARNING...BUT WILL UPGRADE A
GROUP OF COUNTIES WEST OF THE CURRENT BLIZZARD WARNING TO A WINTER
STORM WARNING...WHERE SIGNIFICANT IMPACTS ARE EXPECTED. UPDATED
PRODUCTS ARE BEING SENT ASAP.

&&

.AVIATION...
A COMBINATION OF LIFR TO IFR CIGS/VSBYS WILL CONTINUE
THROUGH THE TAF PERIOD...ESPECIALLY OVER THE KDIK/KBIS/KJMS
AERODROMES. FOR KISN/KMOT...EXPECT THE AFOREMENTIONED CONDITIONS TO
LAST UNTIL 00Z-03Z SUNDAY BEFORE LIFTING TO MVFR. VISIBILITIES WILL
LIKELY DROP TO LIFR AT KDIK/KBIS/KJMS AFTER 00Z SUNDAY AS MODERATE
TO HEAVY SNOW DEVELOPS ALONG WITH STRONG NORTHERLY TO NORTHWEST
WINDS OF 20 TO 35 MPH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM CST /5 AM MST/ SUNDAY FOR
NDZ017>019-021-031>033-040-041.

BLIZZARD WARNING FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6 AM
CST /5 AM MST/ SUNDAY FOR NDZ020-022-034-035-042-045-046.

WINTER WEATHER ADVISORY UNTIL 6 AM CST /5 AM MST/ SUNDAY FOR
NDZ001>005-009>013-043-044.

BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 9 AM CST SUNDAY FOR
NDZ023-025-036-037-047-048-050-051.

&&

DISCUSSION...RK
AVIATION...KS
Hazardous weather outlook, Dec 8, 11:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1100 AM CST SAT DEC 8 2012

NDZ001>005-009>013-043-044-091700-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-BOWMAN-ADAMS-
1100 AM CST SAT DEC 8 2012 /1000 AM MST SAT DEC 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT TO MODERATE SNOW IS EXPECTED TODAY WITH SNOWFALL ACCUMULATIONS
OF 2 TO 4 INCHES BY THIS EVENING. AS WINDS INCREASE THROUGH THE
AFTERNOON AND EVENING TO 30 MPH...REDUCED VISIBILITIES IN BLOWING
SNOW WILL BE POSSIBLE AND A WINTER WEATHER ADVISORY IS IN EFFECT.

ARCTIC AIR WILL ALSO SETTLE ACROSS ALL OF WESTERN AND CENTRAL
NORTH DAKOTA TONIGHT...WITH DANGEROUS WIND CHILLS TO 30 BELOW
EXPECTED.

PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER UPDATES AND DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER
SERVICE OFFICE AT 1-800-247-0212 WITH YOUR SNOW TOTALS.

NDZ020-022-023-025-034>037-042-045>048-050-051-091700-
OLIVER-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1100 AM CST SAT DEC 8 2012 /1000 AM MST SAT DEC 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING HAS BEEN ISSUED FOR SOUTH CENTRAL NORTH DAKOTA
AND THE JAMES RIVER VALLEY FOR THIS EVENING AND TONIGHT. SNOWFALL
ACROSS THE AREA THIS EVENING AND TONIGHT WILL COMBINE WITH
NORTHERLY WINDS TO 40 MPH TO CREATE SIGNIFICANTLY REDUCED
VISIBILITIES OF ONE QUARTER OF A MILE OR LESS. SNOWFALL
ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED...WITH HIGHER AMOUNTS
OF 6 TO 8 INCHES FOR LOCATIONS IN THE SOUTHERN JAMES RIVER VALLEY
SUCH AS LAMOURE AND ELLENDALE.

ARCTIC AIR WILL ALSO SETTLE ACROSS ALL OF WESTERN AND CENTRAL
NORTH DAKOTA TONIGHT...WITH DANGEROUS WIND CHILLS TO 30 BELOW
EXPECTED.

PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER UPDATES AND DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER
SERVICE OFFICE AT 1-800-247-0212 WITH YOUR SNOW TOTALS.

NDZ017>019-021-031>033-040-041-091700-
MCKENZIE-DUNN-MERCER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-
1100 AM CST SAT DEC 8 2012 /1000 AM MST SAT DEC 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING FOR HEAVY SNOW HAS BEEN ISSUED. 6 TO 8 INCHES
OF SNOWFALL CAN BE EXPECTED THROUGH TONIGHT...FROM SOUTHERN MCKENZIE...
DUNN...GOLDEN VALLEY...BILLINGS AND STARK COUNTIES...AND SOUTHEAST
THROUGH GRANT AND SIOUX COUNTIES.

PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER UPDATES AND DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER
SERVICE OFFICE AT 1-800-247-0212 WITH YOUR SNOW TOTALS.

KS/AYD

In the hours before

Local storm report, Dec 8, 9:52 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
952 AM CST SAT DEC 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     SNOW             KILLDEER                47.37N 102.75W
12/08/2012  M1.0 INCH        DUNN               ND   CO-OP OBSERVER

&&

ACOOPER
Local storm report, Dec 8, 10:05 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1005 AM CST SAT DEC 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             4 NNE BOTTINEAU         48.88N 100.41W
12/08/2012  M5.0 INCH        BOTTINEAU          ND   COCORAHS

&&

LHUBER
Local storm report, Dec 8, 10:06 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1006 AM CST SAT DEC 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             10 SW SAWYER            47.99N 101.21W
12/08/2012  M1.5 INCH        WARD               ND   COCORAHS

&&

LHUBER
Local storm report, Dec 8, 10:26 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1026 AM CST SAT DEC 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             HAZEN                   47.29N 101.62W
12/08/2012  M1.0 INCH        MERCER             ND   COCORAHS

&&

LHUBER
Local storm report, Dec 8, 11:04 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1104 AM CST SAT DEC 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             14 S WATFORD CITY       47.60N 103.28W
12/08/2012  M1.0 INCH        MCKENZIE           ND   CO-OP OBSERVER

&&

ACOOPER
Local storm report, Dec 8, 11:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1134 AM CST SAT DEC 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     SNOW             1 SE AMIDON             46.47N 103.31W
12/08/2012  E1.0 INCH        SLOPE              ND   BROADCAST MEDIA

            SNOWFALL SO FAR. PUBLIC REPORT RELAYED BY BROADCAST
            MEDIA.

&&

RK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 blizzard, 2 heavy snow. Local standard time, as filed.

Heavy Snow, McKenzie

When
December 8, 12:00 PM CST to 7:00 PM CST
Where
McKenzie forecast zone
Reported by
COOP Observer
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Eight inches of storm total snowfall was reported near Watford City.

Heavy Snow, Morton

When
December 8, 12:00 PM CST to 9:00 PM CST
Where
Morton forecast zone
Reported by
Trained Spotter

Eight inches of storm total snowfall was reported near St. Anthony.

Blizzard, Dickey

When
December 8, 9:00 PM CST to December 9, 8:00 AM CST
Where
Dickey forecast zone
Reported by
Emergency Manager
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Strong winds gusting to over 40 miles per hour combined with several inches of snow to result in widespread blizzard conditions across Dickey County. Visibilities at or below one quarter of a mile and snow drifts in open areas up to three feet were reported.

Blizzard, Logan

When
December 8, 9:00 PM CST to December 9, 8:00 AM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Strong winds gusting to over 40 miles per hour combined with several inches of snow to result in widespread blizzard conditions across Logan County.

Blizzard, McIntosh

When
December 8, 9:00 PM CST to December 9, 8:00 AM CST
Where
McIntosh forecast zone
Reported by
Mesonet
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Strong winds gusting to over 40 miles per hour combined with several inches of snow to result in widespread blizzard conditions across McIntosh County.

Blizzard, La Moure

When
December 8, 9:00 PM CST to December 9, 8:00 AM CST
Where
La Moure forecast zone
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Strong winds gusting to over 40 miles per hour combined with several inches of snow to result in widespread blizzard conditions across LaMoure County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418326, 418327, 418328, 419198, 419199, 419200.